The Lupus Forum banner
1 - 8 of 8 Posts

·
Registered
Joined
·
13 Posts
Discussion Starter · #1 ·
Hello all,

Well a year ago I was diagnosed with drug-induced lupus.....but then that was scrapped when I still kept getting the symptoms after stopping my tablets (oxytetracycline).

I still have so many symptoms like fatigue, joint pains, dry eyes, generally feeling of crappiness, headaches and other numerous things. My major complaint is the joint pain mainly in my knees. My rheumy, at every appointment keeps going on about me having hypermobile joints...basically I'm flexible so my joints are weaker. But I really feel like thats an excuse. I already knew I was flexible. I'm a belly dance. But why is this hypermobility causing me problems dancing now? I mean I hardly dance now because I'm too tired and have too much pain....thats NOT because of my hypermobility. Don't get me wrong, my rheumatologist is very nice and she does listen....but it's just frustratng that she wont actually say I have this or I have that. She has put me on Plaquenil although I haven't really noticed a change as of yet (I've been on it for 4 months).

I don't know if I'm explaining this well....but I would just like to be diagnosed with something just for my own peace of mind.....if that makes sense.

Sorry for my rant :)

Jules xxx
 

·
Registered
Joined
·
4,444 Posts
It definitely makes sense that you want to have a more firm diagnosis, although you also have to realize there are downsides to having a firm diagnosis especially a lupus one. Mostly in terms of insurance...

Maybe at your next appointment it is time to write up a list of questions, and ask each one. You may want to ask "what are you considering for a diagnosis for me?" Why do you think these are possibilities for me (such as bloodwork indicators) and what have you ruled out?

Being placed on Plaquenil seems to indicate she is considering you to have a probable autoimmune disorder. Hopefully you will get a firm diagnosis before too long, but I'm glad that you are on some treatment at this point at least. Hopefully within a few more months you'll notice an improvement.
 

·
Registered
Joined
·
4,583 Posts
Hi Jules, it can take from 3-6 months for Plaquinel to kick in.

But it is different for everyone, for me it took nine months''

everyone is different. Be patient.
 

·
Registered
Joined
·
14,661 Posts
Hi Jules

It is very irritating to be constantly told something by a specialist when you know it's not true and I think you have a very good point in asking why your hypermobility should be causing problems only now.
Having a lupus diagnosis isn't quite so drastic in the UK as in the USA since at least our health care won't be affected by it but even so there can be major insurance problems with mortgages, life and holiday insurance and mortgage repayment insurances and so on. For actuaries SLE is always a worst case scenario.

It seems clear from her prescribing Plaquenil she thinks you have an autoimmune connective tissue disease or maybe 'still' should be in there. In the circumstances she is probably still reluctant to make a formal diagnosis of SLE especially if there are no lupus specifics such as anti ds DNA or anti Sm or lupus proven skin or kidney involvement.

Even when the lupus has not been drug induced this can be the case and the formal diagnosis in such cases can be undifferentiated connective tissue disease, UCTD. The majority of people with this diagnosis do not develop specific criteria for any of the other distinct disease categories, but it is posssible for new specific symptoms to emerge and the diagnosis to be changed.

UCTD is not lesser than lupus in any way. In fact a person with a UCTD diagnosis might be far iller than some people with an SLE diagnosis who might simply have enough criteria for it, but in fact be suffering relatively few symptoms and not severely.

It is very possible that the Plaquenil hasn't fully kicked in yet and you do need some additional medication to tide you over until it is clear that more disease modifying medication is required. The meds used in the meanwhile are usually prednisone and NSAIDs. Another option is to add another antimalarial called Mepacrine to the Plaquenil at this point , so you can have a better quality of life as soon as possible. This medicine isn't as well known these days as it should be, but some doctors use it regularly either as an alternative to Plaquenil if that isn't well tolerated or in combination with Plaquenil - at St Thomas for example. It is especially helpful for fatigue as well as symptoms such as joint pain, skin and lungs.

Other possible causes for fatigue should be investigated or considered - fibromyalgia, thyroid problems, sorts of anemia, diabetes, not forgetting the depression possibility. Check that you have made all the lifestyle changes necessary in your case and ensuring adequate rest and sleep, not overdoing things. Make sure urine is tested.

Fatigue remains one of the hardest major lupus symptoms to deal with although it usually eases a bit when the disease is being adequately treated.

I think you can make out a good case for further treatment of some sort at this stage whatever name is being given to your disease. If it's a question of explaining to other people, I just say I have a sort of arthritis, unless it's the sort of person who is really interested.

Good Luck
Clare
 

·
Registered
Joined
·
13 Posts
Discussion Starter · #6 ·
Thank you so much for your support and guidance guys.....it is really helpful for me and I completely respect each and every one of you because we are able to relate to each other in some ways.

Once again thank you

Jules xxx
 

·
Registered
Joined
·
2,173 Posts
Hi Jules,

It is frustrating to not have a diagnosis, but one thing I think is good is that your doctor is taking you seriously by giving you the plaquenil she is trying to treat your symptoms...
It takes some people six months or more for plaquenil to kick in, I sure hope it starts working for you real soon...
If things do no improve soon I would call your doctor and ask her what else could help your pain....
There are so many people on here that are going through the same thing as you and I feel for you... It has to be very frustrating...
I know one thing you will get lots of support on this site.... I hope you feel better real soon... Try and get lots of rest... Take care ...

Love Penny
 

·
Registered
Joined
·
28 Posts
Sorry that your appointment didn't go the way you thought it would. Remembee to keep your head up and to keep asking questions. Don't let your doctors make you feel like your being a bother to them they are there for you.

Yours, CooCoo
 
1 - 8 of 8 Posts
Top